A public warning has been issued about an imported cosmetic eye liner, which has dangerous levels of lead and may have caused three children to become sick.
Minister for Better Regulation Matt Kean said testing of the imported cosmetics, including Hashmi Surmi Special and Hashmi Kohl Aswad eyeliners, revealed an 84 per cent lead content. The products also contained high levels of dangerous metals like arsenic, cadmium, chromium and mercury.
Mr Kean said concerns were raised when the three children from the same family became sick.
“Doctor’s tested the children and found elevated blood lead levels and reported it to the local Public Health Unit in western Sydney,” Mr Kean said.
“An investigation indicated the health concerns were likely to have been caused by one of the Hashmi brand eyeliners.”
Mr Kean said the eyeliners were manufactured in Pakistan and NSW Fair Trading had also referred the products to the Australian Border Force for investigation.
“Inspections have so far shown that the Hashmi brand eyeliner products are sold predominantly in stores stocking Indian and Pakistani goods,” Mr Kean said.
“Some of the product packaging even specifically states that no lead is present, which is a total disgrace.
“I’m absolutely appalled by this as we know that use of cosmetics containing lead can have long term health effects, including brain and kidney damage, in both adults and children.”
Traders are also being warned that supplying products that do not comply with the Mandatory Standard is an offence under the Australian Consumer Law, punishable by a fine of up to $1,100,000 for a body corporate or $220,000 for an individual.
Mr Kean said Fair Trading would also look at whether additional cosmetic products may also be failing to meet the Mandatory Standard, and what steps could be taken to address this.
“Fair Trading inspectors will also continue working closely with NSW Health to identify if and where the products are being sold, and warn of the health risks,” Mr Kean said.
NSW Health advises that people who have these products should cease using them immediately, and seek medical advice from their local doctor as soon as possible.